A 43-YEAR-OLD white woman with diabetes and chronic myelogenous leukemia underwent allogenic bone marrow transplantation. Her immediate posttransplantation course was complicated by neutropenia, a hypercoagulable state, and respiratory and hepatorenal failure. She underwent therapy with tissue plasminogen activator and heparin for treatment of veno-occlusive disease, without success. An area of ecchymosis that was noted on the right pinna was initially attributed to trauma from a digital thermometer. Over the first 24 hours, the ecchymotic area enlarged and a greenish discoloration was noted centrally (Figure 1). The primary service expressed concern regarding a thromboembolic phenomenon vs trauma-induced hemorrhage associated with the patient's therapy. On otolaryngologic examination, the ear was cool to the touch and the lobule exhibited poor capillary refill (>4 seconds). Otoscopy demonstrated bleeding and blebs involving the external auditory canal skin and tympanic membrane. The nasal mucosa was disease free on endoscopy.
Wall SJ, Lee KH, Alvarez JD, Bigelow DC. Quiz Case 1. Arch Otolaryngol Head Neck Surg. 2000;126(2):236. doi:10.1001/archotol.126.2.236
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: